Thunderstorm Wind, Thomas
- When
- June 19, 5:00 PM CST
- Where
- Thomas County, 8.32 mi ENE of Brownville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.237, -101.213
An estimated 60 mph wind gust by the public.
Scattered thunderstorms developed across the area producing hail up to golf ball size and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed across the area producing hail up to golf ball size and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 2:07 PM CST, 2 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Thu Jun 19 2025
.KEY MESSAGES...
- Isolated, high-based thunderstorms possible late this
afternoon and evening with a localized wind and hail threat.
- Isolated storms may develop once again Friday afternoon and
evening.
- Very hot temperatures expected across the entire area Friday
through Sunday. Air temperatures and heat indices between 100
and 105 will lead to excessive heat concerns. While fire
weather concerns will also develop those same days due to
gusty winds and low humidity, fuels are not as conducive to
explosive growth.
- More extensive precipitation chances return beginning Sunday
night through early next week with a cold frontal passage.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 102 PM MDT Thu Jun 19 2025
A broad mid-level ridge, with the axis centered along the
Rockies, will continue to push towards the east today. Lee
troughing will continue through tomorrow, aided by 40-45kt mid-
level flow. The aforementioned lee troughing will help tighten
the surface pressure gradient, which in turn, will create breezy
conditions through Friday. Sustained winds of 15-25 kts with
gusts up 35 kt are expected across the area.
A dryline will continue to mix towards the east this afternoon,
and will be the focal point for thunderstorm development this
afternoon and evening. Small perturbations within the broader
mid-level ridge may provide enough forcing for a few isolated
thunderstorms to develop along the dryline. The overall
probability of storms to form is about 20%. Should a storm
develop, the thermodynamic and kinematic profiles will foster
the chance for the strongest storms to produce large hail up to
1 inch, damaging wind gusts over 60 mph, and a landspout or 2.
Any storm that does develop, should weaken shortly after sunset.
Excellent radiational cooling will allow for overnight
temperatures to drop down into the lows 70s across the whole
area.
Friday begins the stretch of dangerous heat across the area. The
aforementioned mid-level ridge will be more centered over our
area. Triple digit temperatures are expected across the entire
area, with locations along and north of I-70 getting up to
105-107 degrees by the afternoon. A Heat Advisory has been
issued for these areas from 17Z Friday to 01Z Saturday.
Temperatures Friday evening should drop into the 70s, but will
ultimately depend on how much moisture is around. Nevertheless,
relief from the heat is expected Friday night.
Bunker
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 102 PM MDT Thu Jun 19 2025
Dangerous heat will continue into Sunday with the southwest
flow at the surface and aloft. Afternoon highs will generally
remain above 100F for most of Kansas/Nebraska counties, and into
the upper 90s across eastern Colorado. A cold front will move
into the area Sunday evening, which may be the focal point for
additional showers and thunderstorms across eastern portions of
the area. Temperatures will be returning closer to normal on
Monday with the frontal passage and increased cloud
cover/precipitation.
Precipitation chances continue Tuesday and Wednesday as the
front stalls near or in the area and parallels the upper flow.
Kinematic and thermodynamic profiles appear marginal, which
should preclude any severe mention at this time. Temperatures
will be near to slightly below normal with highs mostly in the
80s and lows in the 50s and 60s.
Bunker
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1055 AM MDT Thu Jun 19 2025
VFR conditions are expected at both terminals throughout the
TAF period.
GLD: Gusty south-southwesterly winds will continue through
tomorrow, with low-level wind shear expected late tonight into
tomorrow morning. There is a low (20%) chance of thunderstorms
late this afternoon into the early evening hours.
MCK: Gusty south-southwesterly winds will continue through
tomorrow, with low-level wind shear expected late tonight into
tomorrow morning. There is a low (20%) chance of thunderstorms
late this evening into tonight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/
Friday for KSZ001>004-013>016.
CO...Heat Advisory from 11 AM to 7 PM MDT Friday for COZ090-091.
NE...Heat Advisory from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/
Friday for NEZ079>081.
&&
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...BunkerHazardous Weather Outlook National Weather Service Goodland KS 218 PM MDT Thu Jun 19 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 218 PM MDT Thu Jun 19 2025 /318 PM CDT Thu Jun 19 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated high-based thunderstorms have a 20 percent chance of forming this afternoon and evening with a localized wind and hail threat. A brief landspout cannot be ruled out. Far western Kansas has the relative highest potential at seeing a few storms develop. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... The first heat wave of the season is expected this weekend, with air temperatures and heat indices ranging from 100 to 107 degrees on Friday, Saturday and Sunday. A Heat Advisory has been issued for areas along and north of Interstate 70 from 11 AM MDT /NOON CDT/ TO 7 PM MDT /8 PM CDT/ Friday. Heat is the leading weather related killer in the United States, resulting in hundreds of fatalities each year. Ensure that loves ones, neighbors, pets and livestock are safe from the heat. While fuels are not conducive to explosive fire growth, hot temperatures, breezy southwest winds and low humidity will create challenging conditions for first responders, should any fires develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Goodland KS
411 PM MDT Thu Jun 19 2025
KSZ013-014-028-192245-
Thomas KS-Logan KS-Sherman KS-
411 PM MDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN THOMAS...NORTH CENTRAL
LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 445 PM MDT/545 PM
CDT/...
At 411 PM MDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Winona, or 14 miles south of
Brewster, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Colby and Mingo.
This includes Interstate 70 in Kansas between mile markers 51 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3906 10135 3919 10145 3944 10097 3917 10080
TIME...MOT...LOC 2211Z 237DEG 17KT 3916 10132
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GrigsbySpecial Weather Statement
National Weather Service Goodland KS
422 PM MDT Thu Jun 19 2025
KSZ013-014-027-028-192300-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
422 PM MDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES THROUGH 500 PM MDT/600 PM CDT/...
At 422 PM MDT/522 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Wallace, or 14 miles northeast of
Sharon Springs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 10158 3906 10168 3931 10136 3908 10117
TIME...MOT...LOC 2222Z 237DEG 22KT 3906 10157
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GrigsbySpecial Weather Statement
National Weather Service Goodland KS
429 PM MDT Thu Jun 19 2025
KSZ041-192315-
Greeley KS-
429 PM MDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY COUNTY
THROUGH 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Hartman, or 15 miles north of Coolidge, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3833 10204 3839 10176 3826 10173 3826 10205
TIME...MOT...LOC 2229Z 258DEG 12KT 3826 10204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GrigsbyThe Goodland radar (KGLD), 44 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
An estimated 60 mph wind gust by the public.
A video of quarter to half dollar size hail was sent to Facebook from the public. Report also did note that dime to quarter size hail started at 17:00.
Estimated nickel to quarter size hail along with video of the hail from the public.
Mesonet station FW6347 Colby 2E measured the wind gust. A single instance of quarter mile to zero visibility from blowing dust was reported along I-70 westbound near Colby. Pictures out of Colby showed a haze as well.
Report of dime to quarter size hail 5 miles northeast of Oberlin.
The Emergency Manager relayed a report of quarter size hail that was reported by the public.
The Emergency Manager reported quarter sized hail and sustained winds of 35 mph south of Oberlin.
Public report of estimated nickel sized hail.
Emergency Manager reported estimated 60 MPH winds just behind the storms.
Report of golf ball hail from the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267630, 1267632, 1267634, 1267636, 1267639, 1267637, 1267638, 1267640, 1267643, 1267642.